Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Springfield, MO

March 12, 2003Barton County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 12, 2003, 9:20 PM CST for Barton County, Vernon County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 9:20 PM CST (03:20 UTC)
Expired
Mar 12, 2003, 10:00 PM CST
In force
40 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 8:25 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS53 KSGF 130320
SVRSGF
MOC011-217-130400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BARTON COUNTY IN SOUTHWEST MISSOURI
  SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1000 PM CST

* AT 916 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 8 MILES NORTH OF ARCADIA TO ARMA TO
  CHEROKEE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   MINDENMINES...LIBERAL BY 940 PM CST.

THE TOWNS OF OSKALOOSA...MOUNDVILLE...BRONAUGH...HANNON AND IANTHA
ARE ALSO IN THE PATH OF THESE STORMS.

THESE STORMS HAVE A HSTORY OF PRODUCING GOLFBALL SIZED AND STRONG 
WINDS OVER BOURBON AND CRAWFORD COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3780 9461 3738 9462 3738 9435 3780 9432

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:15 PM CST, 9 hours 5 minutes earlier.

Area forecast discussion, Mar 12, 12:15 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CST WED MAR 12 2003

...SEVERE WEATHER/HEAVY RAINFALL TONIGHT FOLLOWED BY SUBSEQUENT
TEMPERATURES THE PRIMARY CONCERNS THIS PACKAGE...

.NOTE...HOPE TO HAVE PRODUCTS OUT EARLY TODAY WITH THREAT OF SEVERE
WEATHER THIS AFTERNOON AND EVENING. 18Z SOUNDING DATA HAS BEEN SENT
AND GOES RAPID SCAN HAS BEEN REQUESTED FROM 18Z-23Z THIS AFTERNOON.

.SHORT TERM...AS OF LATE MORNING STILL LOOKING LIKE SCATTERED
CONVECTION SHOULD FIRE UP ALONG THE DRYLINE/WARM FRONT INTERSECTION
OVER SOUTH CENTRAL KANSAS. MODELS HAVE COME AROUND AGAIN AND ARE NOW
DEVELOPING A MODEST LOW LEVEL JET TONIGHT WITH OUR CWA IN THE
FAVORABLE CONVERGENCE ZONE ON THE NOSE OF LOW LEVEL JET. CONDITIONS
SEEM AT LEAST MODESTLY FAVORABLE FOR THE AFTERNOON CONVECTION TO
CONGEAL INTO AN MCS AND TRACK ACROSS THE AREA TONIGHT WITH PRIMARY
THREAT SHIFTING FROM HAIL TO MORE OF A HEAVY RAIN THREAT.
PRECIPITABLE WATERS APPROACHING AN INCH AND A HALF SO THE THREAT IS
THERE FOR SOME LOCALLY HEAVY RAINFALL IF AN MCS CAN ORGANIZED.
ONE/THREE HOUR FLASH FLOOD GUIDANCE RUNNING AROUND 2 INCHES BUT WITH
ANTECEDENT DRY CONDITIONS IT IS GOING TO TAKE A LOT TO GET ANYTHING
MORE THAN NUISANCE FLOODING TONIGHT.

TODAY THE ETA HAS COME AROUND TO YESTERDAYS GFS SOLUTION OF
STRONGER COLD AIR ADVECTION TOMORROW SO HAVE GONE AHEAD AND LOWERED
HIGHS TOMORROW. I DO HAVE SOME CONCERN THAT CONVECTION COULD LINGER
OVER THE FAR EASTERN COUNTIES INTO THE MORNING HOURS TOMORROW BUT
FOR NOW WILL NOT INTRODUCE POPS BECAUSE OF SOME UNCERTAINTIES WITH
RESPECT TO CONVECTIVE MODE AND EVOLUTION TONIGHT.

RETURN FLOW DEVELOPS FRIDAY WITH WARMER TEMPERATURES RETURNING TO
THE OZARKS REGION. MAY GO AHEAD AND TWEAK HIGHS DOWN A TOUCH BUT
WITH PLENTY OF SUNSHINE STILL FEEL THAT 70S ARE A GOOD BET MOST
AREAS.

A GOOD SOUTHWESTERLY LOW LEVEL FLOW SETS UP SATURDAY WITH VERY WARM
850MB TEMPERATURES ON SATURDAY OUT AHEAD OF THE DEVELOPING LEE SIDE
TROUGH. ASSUMING WE SEE ENOUGH SUNSHINE ON SATURDAY 80 DEGREE
TEMPERATURES ARE CERTAINLY POSSIBLE. FOR NOW WILL NOT GO QUITE AS
HIGH AS THAT MOST AREAS BUT WILL MASSAGE THE HIGH TEMP GRIDS UP TO
AROUND 80 FOR FAR WESTERN AREAS. NOSE OF THE LOW LEVEL JET AND WARM
FRONT WELL NORTH OF THE AREA SO CONVECTION SATURDAY NIGHT SHOULD
REMAIN MOSTLY NORTH OF US AS WE SEE IT NOW.

.EXTENDED...MODELS CONTINUE TO CONVERGE ON A SOLUTION OF A VIGOROUS
SURFACE LOW DEVELOPING OVER THE CENTRAL PLAINS EARLY NEXT WEEK AS
LONG WAVE TROUGH BECOMES ESTABLISHED OVER THE WESTERN U.S. THERE
REMAIN SOME TIMING DIFFERENCES...MOST NOTABLY BEING THE NOGAPS
SLOWER SOLUTION. THE GFS HAS COME AROUND TO THE FASTER SOLUTION THAT
PREVIOUS AND CURRENT RUNS OF THE ECMWF. STILL FEEL THE POSSIBILITY
IS THERE FOR SYSTEM TO SLOW DOWN SOME IN LATER RUNS AND THESE TIMING
UNCERTAINTIES ARE THE ONLY THING KEEPING ME FROM GOING WITH LIKELY
POPS MONDAY NIGHT INTO TUESDAY.

STILL LOOKS LIKE A NICE SUPPLY OF WARM JUICY AIR SURGING NORTHWARD
OUT AHEAD OF THE SYSTEM. GOING HIGH TEMPERATURES IN THE EXTENDED
LOOK FINE BUT HAVE GONE AHEAD AND RAISED THE LOWS WITH LOW LEVEL
MOISTURE IN PLACE LOWS SHOULD BE WELL INTO THE 50S IF NOT LOWER 60S
OVER FAR SOUTHWESTERN AREAS. HAVE NOT GONE THAT WARM YET BUT TRENDED
LOWS UPWARD AND IN THE RIGHT DIRECTION.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, Mar 12, 7:10 PM CST, 2 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND
  ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL AND MINOR
  FLOODING IS POSSIBLE LATER TONIGHT.

  AREAS AFFECTED AND TIMING:

  FROM 8PM TO MIDNIGHT ACROSS SOUTHWEST MISSOURI AND EXTREME
  SOUTHEAST KANSAS...AND DURING THE OVERNIGHT HOURS ACROSS CENTRAL
  AND SOUTH CENTRAL MISSOURI.

  DISCUSSION:

   THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT
   EXTENDING ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL
   MISSOURI THROUGH THE EVENING. THE GREATEST SEVERE WEATHER
   THREAT WILL BE FROM LARGE HAIL...WITH SOME THUNDERSTORMS
   PRODUCING HAIL TO THE SIZE OF GOLFBALLS OR LARGER. IN
   ADDITION...ANY THUNDERSTORMS WHICH PROPAGATE ALONG THE WARM
   FRONT WILL ALSO HAVE THE POSSIBILITY OF PRODUCING AN ISOLATED
   TORNADO OR TWO...ESPECIALLY OVER EXTREME SOUTHEAST KANSAS AND FAR
   SOUTHWEST MISSOURI.

   INTO THE OVERNIGHT HOURS...THE STORMS WILL LIKELY EVOLVE INTO A
   CLUSTER WITH LOCALLY HEAVY RAINFALL AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

   A STRONG LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE
   CENTRAL PLAINS MONDAY INTO TUESDAY. CURRENT INDICATIONS ARE THAT
   SEVERE WEATHER COULD BE POSSIBLE IN THE OUTLOOK AREA AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

   SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 8 PM OVER SOUTHEAST
   KANSAS...AND AFTER 9 PM OVER SOUTHWEST MISSOURI. SPOTTER
   ACTIVATION MAY BE REQUIRED FOR THE REMAINDER OF THE OUTLOOK
   AREA DURING THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Special weather statement, Mar 12, 8:14 PM CST, 1 hour 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-101>105-130800-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 35...IN EFFECT UNTIL 200 AM CST THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...
LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK...
PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY...TEXAS...
VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND
STOCKTON.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 34...WHICH WAS
IN EFFECT UNTIL 9 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY
Special weather statement, Mar 12, 8:30 PM CST, 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-101>105-130800-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 35...IN EFFECT UNTIL 200 AM CST THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...
LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK...
PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY...TEXAS...
VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND
STOCKTON.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 34 WHICH WAS IN EFFECT
UNTIL 9 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Mar 12, 8:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    2 S HIATTVILLE            KS   1.75 INCH HAIL
03/12/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0855 PM    1 N HEPLER                KS   1.75 INCH HAIL
03/12/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 12, 9:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    3 ENE HEPLER              KS   1.75 INCH HAIL
03/12/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:51 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon54 min
Mar 12, 9:55 PM CSTSevere Thunderstorm WarningSGFJasper65 min
Mar 12, 10:25 PM CSTSevere Thunderstorm WarningSGFNewton65 min
Mar 12, 10:33 PM CSTSevere Thunderstorm WarningSGFNewton57 min
Mar 12, 10:37 PM CSTSevere Thunderstorm WarningSGFDade53 min
Mar 12, 10:45 PM CSTSevere Thunderstorm WarningSGFCamden45 min
Mar 12, 10:47 PM CSTSevere Thunderstorm WarningSGFLawrence58 min
Mar 12, 11:09 PM CSTSevere Thunderstorm WarningSGFMaries, Miller66 min
Mar 12, 11:29 PM CSTSevere Thunderstorm WarningSGFNewton46 min
Mar 12, 11:31 PM CSTSevere Thunderstorm WarningSGFGreene44 min
Mar 12, 11:34 PM CSTSevere Thunderstorm WarningSGFChristian, Stone56 min
Mar 12, 11:37 PM CSTSevere Thunderstorm WarningSGFBarry53 min
Mar 12, 11:53 PM CSTSevere Thunderstorm WarningSGFPulaski37 min
Mar 12, 11:57 PM CSTSevere Thunderstorm WarningSGFPhelps63 min
Mar 13, 12:12 AM CSTSevere Thunderstorm WarningSGFNewton63 min
Mar 13, 12:28 AM CSTSevere Thunderstorm WarningSGFBarry, Stone62 min
Mar 13, 12:32 AM CSTFlash Flood WarningSGFNewton5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.